Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 15, 1997, 1:10 AM EST for Carteret County, Craven County, Jones County, North Carolina. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 15, 1997, 1:10 AM EST (06:10 UTC)
- Expired
- Feb 15, 1997, 2:00 AM EST
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Carteret County, NC, Craven County, NC, Jones County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 15, 1:15 AM EST | Thunderstorm Wind 51 | Maysville, NC | |
| Feb 15, 1:20 AM EST | Thunderstorm Wind | Stella, NC | |
| Feb 15, 1:25 AM EST | Thunderstorm Wind | Havelock, NC | |
| Feb 15, 1:30 AM EST | Thunderstorm Wind 51 | Newport, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 150609 RRA SVRMHX NCC031-049-103-150700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 110 AM EST SAT FEB 15 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...WESTERN CARTERET COUNTY...CRAVEN COUNTY ...EASTERN JONES COUNTY AND THE ADJACENT COASTAL WATERS AT 108 AM WEATHER SERVICE DOPPLER RADAR SHOWS A SEVERE THUNDERSTORM FROM NEAR MAYSVILLE SOUTH TO WEST OF STELLA MOVING NORTHEAST AT 45 MPH. THIS STORM HAS A HISTORY OF DAMAGING WINDS AND WILL AFFECT AREAS BETWEEN NEW BERN AND HAVELOCK BY 130 AM. THE TOWN OF STELLA WILL EXPERIENCE DAMAGING WINDS AROUND 115 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. RVT/JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 8:46 PM EST, 4 hours 24 minutes earlier.
Area forecast discussion, Feb 14, 8:46 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 846 PM EST FRI FEB 14 1997 ZFP: ADAP AND SFC ANLYS CONT TO SHW CSTL FRNT HAVG PUSHED JUST OFFSHR W/ A WK BUBBLE OF HI PRES ALNG THE CST. RADAR PICS IN LN W/ THIS SCENARIO AS BST TRAJ OF PRECIP CONTS FRM THE CSTL PLNS WWD...GNRLY W OF THE RDG AXIS. AS NXT PIECE OF UPR SUPPORT SEEN ROLLING SE THRU ARK PER VAPOR LOOP CATCHES UP W/ MSTR PLUME WUD XPCT BST CVRG TO SHFT TWD THE CST AND LINK W/ SHRA S OF FSPN AFTR MIDNGT. QUES AS TO WHETHER OR NOT CSTL FRNT SHFTS BACK INLND LATE? BNDRY JUST E OF LUKOUT ATTM AND W/ OUT GUD PRES FALLS OR TEMP RISES OFFSHR THNK INLND MOVMNT MAY BE LIMITED TO THE IMMED CST. LTST RUC ALSO POINTED IN THAT DIR W/ WV TRACKING JUST INLND TWD MORN AND BST POPS CST BTWN 06-14Z. RAOBS SHWG ENUF INSTAB FOR ELEVATED TSRA BUT SVR THRT HINGED UPON PTNL FOR CSTL FRNT TO REMOVE NR SFC INVERSION OVRNGT AND THATS IFFY ATTM. MAY WANT TO MENT FG ERLY ON OTRW POPS AND GNRLY STEADY TEMPS APR ON TRACK. CWF: W/ CSTL BNDRY OVR THE WTRS WL HV TO ADJUST INIT TO VRBL OR LGT SW ERLY ON W/ INCRSG SPDS BY MORN. THNK BST TO LIFT SPLIT N TO HSE AS DOUBT N CST WL SEE GUD SW GRAD LK AREAS FRM DSLN S. ALTHO MARG WL CONT SCA ALL WTRS SINCE WV STILL S AND ALLOW MID SHFT ANOTHER LOOK. WL ALSO MK ADJUSTS TO SEAS. .MHX...SCA COASTAL WATERS AND SOUNDS. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 12:34 AM EST | Severe Thunderstorm Warning | MHX | Onslow | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.